Illinois, 2022

Strong Wind in Illinois, April 10, 2022

April 10, 2022 · NWS PAH · 5 events in 5 counties and zones

Strong and gusty south winds occurred during the afternoon hours, mostly over the Mississippi River counties. Peak wind gusts were measured up to 40 mph at the Williamson County Airport and 48 mph at the Carbondale airport.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong and gusty south winds occurred during the afternoon hours, mostly over the Mississippi River counties. Peak wind gusts were measured up to 40 mph at the Williamson County Airport and 48 mph at the Carbondale airport. The strong winds were ahead of a low pressure center and cold front over the central Plains states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 10:54 AM CST, 6 minutes earlier.

Area forecast discussion, Apr 10, 10:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1154 AM CDT Sun Apr 10 2022

.UPDATE...
Issued at 1154 AM CDT Sun Apr 10 2022

Updated Aviation discussion for the 18z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 340 AM CDT Sun Apr 10 2022

The primary forecast concerns in the near term include the
potential for advisory level wind gusts this afternoon, the
potential for showers and thunderstorms tonight through Monday
night, and the chance that some of those could be strong/severe
Monday afternoon and evening.

Any lingering early morning frost over eastern portions of the
area will not last long as a marked increase in southerly winds
this morning rapidly warms temperatures. By afternoon, highs are
forecast in the lower to middle 70s from northeast to southwest.
In addition, southerly winds of 15 to 25 mph are forecast to gust
to 30 mph or more across most of the area. The strongest gusts, in
excess of 40 mph, will likely set up in a corridor from southeast
Missouri into southwest Illinois during the mid to late afternoon
in response to strengthening winds aloft. As a result, we tweaked
the Wind Advisory to add a row of counties in southwest Illinois
along the Mississippi River in addition to the counties already
included in southeast Missouri.

Shower and thunderstorm coverage should increase from northwest
to southeast during the second half of tonight and into Monday as
a cold front slowly sinks southeast into the forecast area. While
coverage will initially be scattered, better coverage is expected
by Monday afternoon and Monday night along the frontal zone as it
sags slowly southeastward through the area.

By Monday afternoon and evening, the combination of forcing, very
good directional and speed shear, steep mid level lapse rates, and
at least some surface based instability may allow for some of the
storms to become severe. The degree of surface based instability
may be a limiting factor. However, should severe storms develop,
the main concerns appear to be damaging winds and large hail, and
a brief tornado also cannot be ruled out. As a result, SPC's Day 2
Outlook has much of southeast Missouri, far western Kentucky, and
extreme southern Illinois in a slight risk, with a marginal risk
across the remainder of the area. Locally heavy rain will also be
a concern, with rainfall totals on the order of one half to 1.50
inches, and localized higher totals possible, through Monday
night.

.LONG TERM...(Wednesday through Saturday)
Issued at 340 AM CDT Sun Apr 10 2022

Given run-to-run model variations in both the deterministic and
ensemble guidance, the temporal coverage of showers and
thunderstorms during the daytime hours on Tuesday will remain rather
low. This is mainly due to convective inhibition developing as the
warm front moves north of the area, placing the WFO PAH forecast
area into the warm sector.

This convective inhibition will be limited in time, as a minor
shortwave from southern Texas will rotate around the eastern limb of
the large western U.S. trough into the WFO PAH forecast area after
midnight Tuesday into Wednesday. Still believe the NBM
initialization is undercutting and displacing the effective and
efficient QPF generation (given the deep layer moisture already in
place) too far to the east late Tuesday night into Wednesday
morning. Would not be surprised to see higher QPF values return for
late Tuesday night.

Given this antecedent convective development, the SPC Day 3 Marginal
categorization for severe weather potential seems reasonable in
light of lackluster CAPE,shear,lapse rates, etc. At this time,
locally heavy rain and lightning are the greater concerns Tuesday
night into Wednesday morning. The residual cloud cover may slow
surface based heating into the early afternoon hours on Wednesday.

Should enough clearing take place Wednesday afternoon, it still
looks feasible for renewed severe weather potential late Wednesday
afternoon and evening across the WFO PAH forecast area. The
Canadian, and to a limited degree the European guidance, still
attempt to generate a pre-frontal trough ahead of the cold front,
which would serve as the focus for strong to severe convection. This
may limit the coverage of the more widespread severe storms further
to the southern end of the WFO PAH forecast area Wednesday afternoon
and evening.

As the negatively tilted upper low and cold front move east of the
area by midnight Wednesday, dry and cooler air will move in behind
the mean trough axis. The dry conditions should persist Thursday
into Friday.

Beyond Friday, have very low confidence in the timing, intensity,
and placement of minor impulses embedded in the zonal flow across
the WFO PAH forecast area through the next weekend. Given the model
selections available for the NBM initialization during this time
period, believe that the PoP forecasts for next weekend may be
overdone at this time. With the small scale systems depicted in the
model guidance, anticipate there will be a wide variation of PoP
values until greater confidence occurs in the timing and placement
of smaller scale (mesoscale) temperature/mass fields in the zonal
flow. For now, to maintain a larger collaborative picture with
surrounding offices, made little, if any change to next weekend's
PoP forecast.

Temperature wise, noted NBM retreating toward a cooler bias on
Max/Min temperatures in the extended. Adjusted values upward 1-2
degrees and added the influence of the European guidance to Max/Min
temperatures for the extended forecast period.

&&

.AVIATION...
Issued at 1154 AM CDT Sun Apr 10 2022

S-SW winds will continue to increase through this afternoon as a
warm front lifts through the region. The highest gusts will impact
CGI, where a few gusts of 30 kts or higher or possible. Elsewhere,
gusts will be mainly 20 to 25 kts. VFR cirrus will gradually lower
tonight ahead of an approaching cloud front from the west, with
MVFR cigs and VCSH and -SHRA arriving after 09-12z Monday. At
CGI, VCTS conditions are expected for a few hours as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ080-084-088-092.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001.

&&

UPDATE...DWS
SHORT TERM...RJP
LONG TERM...Smith
AVIATION...DWS
Hazardous weather outlook, Apr 10, 6:21 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
721 AM CDT Sun Apr 10 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
721 AM CDT Sun Apr 10 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect from late this morning through this
afternoon for southeast Missouri, southwest Illinois, and a small
part of western Kentucky.

Isolated to scattered thunderstorms are possible after midnight
tonight, with lightning the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are forecast Monday and Monday night. The
best chance of thunderstorms will arrive Monday afternoon and
evening, when a few severe storms are possible, especially in
southeast Missouri, far western Kentucky, and extreme southern
Illinois. Damaging wind and hail are the most likely hazards, but
a brief tornado cannot be ruled out.

Isolated thunderstorms Tuesday will become more numerous Tuesday
night through Wednesday night. Severe storms are possible late
Wednesday. While damaging wind and hail are the most likely
hazards, a brief tornado cannot be ruled out. Lighting and locally
heavy rain will also accompany thunderstorms this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However,
activation could be requested both Monday and Wednesday.

RJP/KES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 10, 11:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 10, 11:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 10, 11:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
April 10, 11:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 10, 11:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013619, 1013620, 1013621, 1013622, 1013623.